Suicidality and Psychological Adverse Events Tied to Finasteride

Dermatology
16 Nov, 2020 ,

A new study suggests that use of finasteride to treat hair loss is associated with increased risk of suicidality and psychological adverse events. An analysis of data in the World Health Organization's global database of individual case safety reports turned up more than 350 reports of suicidality and nearly 3,000 reports of anxiety and depression associated with finasteride, according to the results published in JAMA Dermatology.

Source
Full content

 Use of finasteride to treat hair loss is associated with increased risk of suicidality and psychological adverse events, a new study suggests.

An analysis of data in the World Health Organization's global database of individual case safety reports turned up more than 350 reports of suicidality and nearly 3,000 reports of anxiety and depression associated with finasteride, according to the results published in JAMA Dermatology.

"We found a signal for . . . suicidal ideation among younger men taking the medication for hair loss," said study coauthor Dr. Quoc Dien Trinh, a urologist and director of clinical operations in the division of urological surgery at Brigham and Women's Hospital in Boston.

"I would caution readers not to over-interpret the findings of our exploratory analysis," Dr. Trinh said in an email. "Patients should be aware of this potential side effect and speak to their prescribing doctor if they have concerns."

While there is a plausible biological explanation linking finasteride to suicidality and psychological adverse events, it's also possible that media coverage of earlier studies might have raised awareness of possible side effects and led to increased reporting of adverse events, Dr. Trinh said.

To take a closer look at whether finasteride use might increase the risk of suicidality and psychological adverse events, Dr. Trinh and his colleagues turned to the VigiBase, which collects data from 153 countries on drug adverse reactions.

The database is managed by the World Health Organization Collaborating Centre for International Drug Monitoring. It is the largest database of its kind and contains more than 20 million safety reports of suspected medication-related adverse events, the authors note. The database includes patient demographic characteristics, drug dosage, and reported reactions.

Dr. Trinh and his colleagues used disproportionality analysis to assess whether suicidality or psychological adverse events were reported more frequently in users of finasteride than would be expected by chance.

The researchers identified 356 suicidality cases and 2,926 psychological adverse events associated with finasteride use, for a total of 3,282 cases. Almost 99% of the patients (3,206) were male. The vast majority of the reports originated in the Americas and Europe. Among cases in which age was reported (868), 70.9% patients were between 18 and 44.

Dr. Trinh and colleagues found a significant disproportionality signal for suicidality (reporting odds ratio, 1.63) and psychological adverse events (ROR, 4.33) in finasteride. And in sensitivity analyses, younger patients (ROR, 3.47) and those with alopecia (ROR, 2.06) had significant disproportionality signals for increased suicidality while these signals were not detected among older patients with benign prostatic hyperplasia (BPH).

Based on the ages of the patients in the reports, the researchers say that it's more likely the finasteride was prescribed for alopecia rather than for BPH. When they looked at data on another alopecia treatment, minoxidil, they saw no signal for suicidality or psychological adverse events.

The new study is "interesting and important from a public health perspective given the serious potential risk linked to the drug," said Tanya Fabian, an associate professor of pharmacy and therapeutics and psychiatry at the University of Pittsburgh Schools of Pharmacy and Medicine.

One limitation of the study is that the researchers were not able to control for comorbidities, such as depression or other medications the patients might have been taking, Fabian said. Moreover, the study is not able to prove causality, she said.

"That said, I never ignore warning signs," Fabian said. "Those prescribing finasteride, especially for those with alopecia, have the responsibility to warn their patients, to tell them about the risks and benefits of taking the medication."